Sep 18, 2005
my currents meds are d4t, 3tc, sustiva. cd4 225, cd4 16%, VL undetectable. My problem lipodystrophy, wasting. My DR switched me to combivir & sustiva & no steroids. will this improve my body disfigurement? if no, what can I do? I got infected 1989
| Response from Dr. Young
Thanks for your post.
There is a large body of evidence that tells us that d4T (Zerit) is associated with an increase in the risk of lipodystrophy, especially fat thinning (lipoatrophy). Switching to other nucleosides, especially abacavir and tenofovir have been shown to slowly reverse the fat loss. There is lesser data about switching to AZT (as would be your situation, since AZT is half of Combivir) and since AZT can cause lipo in some patients (though at much less risk than d4T) this switch might be less effective that a switch to the other medications in helping your body fat. Be patient, though as even the best nuke switches take months, if not years to see the imnprovement in facial fat.
If need be, there are fillers (Sculptra) that can also be used (plastic surgery, sort of) and are approved by the FDA for use in this indication.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Sore On Mouth A Symptom Of Ars?
- Is Tingling In Feet An Acute Symptom Of HIV?
- Tingling In Feet Worried It Could Be Ars
- Painful Urination After Anal Sex Top Sign Of HIV AIDS
- Red Eyes After Erotic Massage Worried I Have HIV
- Swollen Lymph Glands After Insertive Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.